Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 25, 2021Bent County, Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 25, 2021, 4:48 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 4:48 PM MDT (22:48 UTC)
Expired
Jul 25, 2021, 5:45 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS85 KPUB 252248
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT Sun Jul 25 2021
 
COZ095>098-252345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
448 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...SOUTHEASTERN
KIOWA AND BENT COUNTIES UNTIL 545 PM MDT...

At 446 PM MDT, Doppler radar was tracking clusters of strong 
thunderstorms developing over, and spreading across, the advisory 
area. This activity was moving slowly, with variable directions of 
motion.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms, along with very heavy rain.

Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Neeoshe Reservoir, McClave,
Chivington, Brandon, Sweetwater Reservoir, Hasty, Neegronda
Reservoir, Queens Reservoir, John Martin Reservoir, Caddoa and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 10328 3849 10289 3846 10230 3766 10264
      3775 10337
TIME...MOT...LOC 2246Z 357DEG 4KT 3813 10298 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:22 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 25, 3:22 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Sun Jul 25 2021

.SHORT TERM...(This evening through Monday)
Issued at 321 PM MDT Sun Jul 25 2021

.Tonight...Convection will end by late evening over the forecast
area. Will have to watch for precipitation over Chaffee County
this evening as a few of the models suggest convection lingering
well into the evening. Given the heavy rains over the past few
days, there may be localized concerns for some flooding in
vulnerable areas. Another concern is the surge of more moist air
from the east impinging on the eastern mountains. Some models have
been suggesting heavier rainfall as it approaches the mountains.
HRRR, RAP, and NAMNest show higher CAPE/lower LI of the airmass,
but it also shows it to be capped. Will have to watch for parcel
breaking the cap for storms with heavier rainfall.

.Monday...Upper high builds to the north with the deeper moisture
getting pushed to the New Mexico border and into the Eastern San
Juans. The threat for heavier rain and severe weather will
decrease across the northern portion of the forecast area where
the drier air aloft will move into the area, The greatest threat
for locally heavy downpours will mostly be along southern border,
especially from the I25 corridor and to the west. WPC has a
marginal excessive rain threat across the southern portion of the
CWA, which highlights the trend well. --PGW--

.LONG TERM...(Monday night through Sunday)
Issued at 321 PM MDT Sun Jul 25 2021

...Warming and Drying Trend...

.Tuesday through Thursday...High pressure aloft builds to the
north of the region during the period and gradually builds
towards the south and east. The monsoon plume will be pushed
further to the west with subsidence and warming aloft. Over the
mountains, there will still be enough moisture for diurnal
convection, but it should be higher based with lesser threats for
locally heavy downpours. On the plains, the subsidence will limit
convection with PoPs being near zero close to the Kansas border.

.Friday through Sunday...Models and ensembles have been trending
with the upper high being weaker and further to the southeast.
This could result in the monsoon plume being further east,
allowing for more monsoon moisture to move into the region,
especially over the mountains. The ensembles also hint at a cold
front passage on the plains allowing for increased potential for
convection on the plains. Timing and other details are still vague
and NBM grids handle the situation well.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 321 PM MDT Sun Jul 25 2021

VFR at all TAF sites except possibly during convection. Convection
will end by mid evening on Sunday at the TAF sites. On Monday, the
chances for convection will increase towards the south with KPUB
and KALS having better chances for convection than KCOS. Synoptic
forcing will be weak so it is difficult to pinpoint timing for
convection Monday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 11:38 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 25 2021

COZ058>089-093>099-261745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop early
in the afternoon over the mountains and spread to interior
valleys, the I-25 corridor and eastern plains by the middle of the
afternoon. The main risk with storms today will again be locally
heavy rainfall, which could produce flash flooding over recent
burn scars and across areas which have received heavy rain over
the past few days. A few stronger storms could also contain small
hail, gusty winds up to 50 mph and frequent cloud to ground
lightning. Storms will gradually weaken and dissipate during the
evening, with most activity ending by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous afternoon and evening thunderstorms will
continue across the mountains on Monday, with a few storms
possible along the I-25 corridor and across the eastern plains.
Storms will be slow moving and capable of producing locally heavy
rain, leading to enhanced flash flooding risks, especially for
area burn scars. Other storm threats will include lightning and
gusty outflow winds to around 50 mph, with small possible with the
stronger storms.

Storm coverage and intensity will begin to decrease from Tuesday
through the remainder of the work week, as available moisture
decreases across the region. There will be enough residual
moisture to support isolated to scattered afternoon and evening
storms each day, with the best coverage across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

06/RODRIGUEZ

In the hours before

Special weather statement, Jul 25, 3:21 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
321 PM MDT Sun Jul 25 2021

COZ095-252200-
Western Kiowa County CO-
321 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Haswell, or 39 miles southwest of Cheyenne Wells.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 10284 3850 10315 3860 10314 3862 10308
      3862 10282
TIME...MOT...LOC 2121Z 269DEG 2KT 3859 10302

Cohen
Local storm report, Jul 25, 3:48 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      5 SW LA VETA            37.47N 105.09W
07/25/2021                   HUERFANO           CO   EMERGENCY MNGR

            FLOODING AT INDIAN CREEK AND ROAD 431.
            OVERTOP OF 8 INCHES OF WATER, NO DAMAGE.
            TIME ESTIMATED FROM GAUGE REPORT.

&&
Local storm report, Jul 25, 4:10 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      5 SW LA VETA            37.47N 105.09W
07/25/2021                   HUERFANO           CO   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 5
            SW LA VETA. FLOODING AT INDIAN CREEK AND
            ROAD 431. OVERTOP OF 8 INCHES OF WATER, NO
            DAMAGE.

&&
Special weather statement, Jul 25, 4:38 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT Sun Jul 25 2021

COZ084-085-252330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
438 PM MDT Sun Jul 25 2021

...SPECIAL WEATHER STATEMENT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ellicott, or 28 miles east of Colorado Springs,
moving east at 15 mph. These storms have been training which is
leading to heavy rain stationary over northeastern El Paso County
south of Calhan and north of Ellicott. Standing water over streets
and low spots is possible.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ellicott.

LAT...LON 3907 10405 3901 10406 3891 10425 3880 10436
      3885 10448 3900 10435 3908 10408
TIME...MOT...LOC 2236Z 273DEG 12KT 3893 10431
Special weather statement, Jul 25, 4:45 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT Sun Jul 25 2021

COZ062-063-252345-
Central Chaffee County Below 9000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
445 PM MDT Sun Jul 25 2021

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trout Creek Pass, or 26 miles north of Decker Burn Scar. This storm
was nearly stationary. A stationary thunderstorm over the topography
just east of Buena Vista may cause enhanced stream flows in streams
and drainages.

Locations impacted include...
Trout Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10599 3892 10599 3891 10597 3888 10598
      3888 10594 3887 10593 3885 10594 3881 10591
      3877 10593 3877 10594 3872 10595 3875 10604
      3881 10609 3894 10603
TIME...MOT...LOC 2244Z 107DEG 3KT 3883 10602

KTS
Special weather statement, Jul 25, 4:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT Sun Jul 25 2021

COZ095>098-252345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
448 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...SOUTHEASTERN
KIOWA AND BENT COUNTIES UNTIL 545 PM MDT...

At 446 PM MDT, Doppler radar was tracking clusters of strong
thunderstorms developing over, and spreading across, the advisory
area. This activity was moving slowly, with variable directions of
motion.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms, along with very heavy rain.

Locations impacted include...
Lamar, Las Animas, Eads, Wiley, Neeoshe Reservoir, McClave,
Chivington, Brandon, Sweetwater Reservoir, Hasty, Neegronda
Reservoir, Queens Reservoir, John Martin Reservoir, Caddoa and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 10328 3849 10289 3846 10230 3766 10264
      3775 10337
TIME...MOT...LOC 2246Z 357DEG 4KT 3813 10298

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:39 PM MDTSpecial Weather StatementPUBAlamosa51 min
Jul 24, 8:49 PM MDTFlash Flood WarningPUBCuster, Saguache92 min
Jul 25, 12:24 PM MDTSpecial Weather StatementPUBHuerfano21 min
Jul 25, 12:31 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 25, 1:09 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano3 hr
Jul 25, 2:29 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 25, 2:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jul 25, 3:21 PM MDTSpecial Weather StatementPUBKiowa39 min
Jul 25, 3:37 PM MDTSevere Thunderstorm WarningPUBKiowa68 min
Jul 25, 4:38 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 25, 4:45 PM MDTSpecial Weather StatementPUBChaffee60 min
Jul 25, 4:49 PM MDTSpecial Weather StatementPUBFremont56 min
Jul 25, 4:51 PM MDTSpecial Weather StatementPUBTeller39 min
Jul 25, 4:53 PM MDTSpecial Weather StatementPUBDouglas37 min
Jul 25, 5:05 PM MDTSpecial Weather StatementPUBCrowley, Otero, Pueblo40 min
Jul 25, 5:07 PM MDTSpecial Weather StatementPUBEl Paso53 min
Jul 25, 5:09 PM MDTSpecial Weather StatementPUBFremont51 min
Jul 25, 5:15 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 25, 5:48 PM MDTSevere Thunderstorm WarningPUBProwers55 min
Jul 25, 5:55 PM MDTFlash Flood Warning Considerable damage threatPUBFremont, Saguache3 hr
Jul 25, 5:58 PM MDTSpecial Weather StatementPUBBent, Otero, Pueblo47 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.